Psychometrika

, Volume 66, Issue 4, pp 531–540 | Cite as

Asymptotic identifiability of nonparametric item response models

Articles

Abstract

The identifiability of item response models with nonparametrically specified item characteristic curves is considered. Strict identifiability is achieved, with a fixed latent trait distribution, when only a single set of item characteristic curves can possibly generate the manifest distribution of the item responses. When item characteristic curves belong to a very general class, this property cannot be achieved. However, for assessments with many items, it is shown that all models for the manifest distribution have item characteristic curves that are very near one another and pointwise differences between them converge to zero at all values of the latent trait as the number of items increases. An upper bound for the rate at which this convergence takes place is given. The main result provides theoretical support to the practice of nonparametric item response modeling, by showing that models for long assessments have the property of asymptotic identifiability.

Key words

nonparametric item response theory large sample theory identifiability 

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

References

  1. de Leeuw, J., & Verhelst, N. (1986). Maximum likelihood estimation in generalized Rasch models.Journal of Educational and Behavioral Statistics, 11, 183–196.Google Scholar
  2. Douglas, J. (1997). Joint consistency of nonparametric item characteristic curve and ability estimation.Psychometrika, 62, 7–28.CrossRefGoogle Scholar
  3. Junker, B., & Ellis, J. (1997). A characterization of monotone unidimensional latent variable models.The Annals of Statistics, 25, 1327–1343.Google Scholar
  4. Hoeffding, W., (1963). Probability inequalities for sums of bounded random variables.Journal of the American Statistical Association, 19, 293–325.Google Scholar
  5. Mikhailov, V.G. (1995). On a refinement of the central limit theorem for sums of independent random indicators.Theory of Probability and its Applications, 38, 479–489.Google Scholar
  6. Mokken, R., & Lewis, C. (1982). A nonparametric approach to the analysis of dichotomous item responses.Applied Psychological Measurement, 6, 417–430.Google Scholar
  7. Ramsay, J.O. (1991). Kernel smoothing approaches to nonparametric item characteristic curve estimation.Psychometrika, 56, 611–630.Google Scholar
  8. Ramsay, J.O., & Abrahamowicz, M. (1989). Binomial regression with monotone splines: A psychometric application.Journal of the American Statistical Association, 84, 906–915.Google Scholar
  9. Samejima, F. (1979).A new family of models for the multiple-choice item (Research Rep. No. 79-4). Knoxville, TN: University of Tennessee, Department of Psychology.Google Scholar
  10. Samejima, F. (1981). Efficient methods of estimating the operating characteristic of item response categories and challenge to a new model for the multiple-choice item. Unpublished manuscript. University of Tennessee, Department of Psychology, Knoxville, TN.Google Scholar
  11. Samejima, F. (1984).Plausibility functions of the Iowa Vocabulary Test items estimated by the simple sum procedure of the conditional P.D.F. approach (Research Rep. No. 84-1). Knoxville, TN: University of Tennessee, Department of Psychology.Google Scholar
  12. Samejima, F. (1988).Advancement of latent trait theory (Research Rep. No. 79-4). Knoxville, TN: University of Tennessee, Department of Psychology.Google Scholar
  13. Samejima, F. (1990).Differential weight procedure of the conditional p.d.f. approach for estimating the operating characteristic of discrete item responses (ONR Research Rep. No. 90-4). Knoxville, TN: University of Tennessee, Department of Psychology.Google Scholar
  14. Sijtsma, K. (1998). Methodology review: Nonparametric IRT approaches to the analysis of dichotomous item scores.Applied Psychological Measurement, 22, 3–31.Google Scholar
  15. Sijtsma, K., & Molenaar, I. (1987). Reliability of test scores in nonparametric item response theory.Psychometrika, 52, 79–97.CrossRefGoogle Scholar
  16. Stout, W. (1987). A nonparametric approach for assessing latent trait unidimensionality.Psychometrika, 52, 589–617.CrossRefGoogle Scholar

Copyright information

© The Psychometric Society 2001

Authors and Affiliations

  1. 1.Department of StatisticsUniversity of IllinoisUSA

Personalised recommendations